I feel this hole in myself. I feel a sense of emptiness, somewhere inside of me that I cannot place. In my heart, in the pit of my stomach, in me there is a cavity, and it needs to be filled. I feel a sense of confusion. I feel I have lost my way. I know what I want in life, and why I want it, but all of a sudden I just feel so insignificant. I feel so small.
– My Journal: 31 January 2012
I’ve been depressed.
I hate to say it, because I feel ashamed and embarrassed. I always blame myself for it, I always have. Logically, I know my depressions cannot be blamed on some flaw within me. Emotionally, I feel I am responsible. Defective even.
I have not done this. I did not choose this. Yet continuously, depression after depression, I point the finger of blame, and I always point it at myself. Everytime, I feel that I have failed.
I know that’s the depression talking – I know that after the fact. But when I’m down, I don’t see any other possibility.
In a way, it actually is my fault this time. At the start of December 2011, I came off my contraceptive pill. My reasoning for this was that it was giving me acne (and some unsightly facial hair too if you really must know). So, I thought, I’ll come off my pill and see what happens. Maybe the acne will clear up, I thought. Maybe the facial hair will cease to grow.
In actual fact, the acne – which is actually a facial infection that I am apparently prone to – and the facial hair became worse. So did my mood.
I had been on that pill for about four years. It’s a mini-pill, a progesterone only pill and it blocked my hormonal cycle. I had a period about once every six months, and PMS was minimal. This lulled me into an absolutely deluded sense of security. I guess I forgot, or cleverly rationalised away, how bad my PMS was when I wasn’t on the pill. And it was really bad.
When I say really bad, I actually mean diabolical; out of my 28 day cycle, I have PMS symptoms for 14 days. Yes. Two entire weeks out of every month, I become a living, breathing demon.
It’s not just sore boobs, swollen abdomen and grumpiness. It’s more like completely unreasonable, completely irrational and entirely emotional she-devil. I rise from hell. I get angry. I swear. I scream. I cry for hours on end. I moan. I even get paranoid – yes, actually paranoid – that everyone hates me and is out to get me.
Within a few days of stopping the pill I became more lethargic than usual. I put that down to the changing hormones and the impending period that didn’t make an appearance until one month later. When it did, I received my usual 14 day warning, but I figured, “oh you know, it’s just because it’s been so long. It will get better”.
It actually got worse. Slowly, my mood deteriorated. I noticed, but I kept coming up with alternative explanations that explained away my symptoms and kept the finger of blame away from me.
When I became afraid to leave the house, I decided something was up. Two days later I started my pill again and two days after that my mood improved dramatically. I am back to my normal, stable, and angelic self (that’s an exaggeration, I’m a bit cheeky really).
From this exercise I have learnt two things:
1) Never come off my contraceptive pill again.
2) Follow the rule of parsimony: whatever is the simplest explanation is probably the right one (i.e., if your mood is down and you have bipolar, you are probably depressed!)
Interestingly though, that the little white pill that stabilises my hormones stabilises my mood more effectively than the Quetiapine. Or at least, that’s what I think.
Quetiapine withdrawal will begin again. Probably this Saturday. Stay tuned!